Hail, Hughes
- When
- September 26, 1:50 PM CST
- Where
- Hughes County, Dustin
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 35.270, -96.030
Post office reported 1 hail.
An initial round of thunderstorms developed over the eastern portions of central Oklahoma during the early afternoon hours, producing some large hail. Around sunset, numerous storms developed and overspread western and central Oklahoma, producing widespread hail reports and some damaging wind through the mid to late evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An initial round of thunderstorms developed over the eastern portions of central Oklahoma during the early afternoon hours, producing some large hail. Around sunset, numerous storms developed and overspread western and central Oklahoma, producing widespread hail reports and some damaging wind through the mid to late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 26, 11:40 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1240 PM CDT WED SEP 26 2012 .AVIATION... WINDS WILL TO SHIFT TO THE EAST AN NORTHEAST AT THE NORTHERN TAF SITES AS A FRONTAL BOUNDARY STALLS ACROSS CENTRAL OKLAHOMA. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...WITH A FEW SEVERE STORMS PERHAPS PRODUCING STRONG WIND GUSTS...HAIL...AND LOW VISBYS. THE STORMS WILL LOSE STRENGTH THROUGH THE EARLY MORNING HOURS. && .PREV DISCUSSION... /ISSUED 1042 AM CDT WED SEP 26 2012/ DISCUSSION... CLOUDS IN NORTH-CENTRAL OKLAHOMA HAVE HELD TEMPERATURES DOWN THIS MORNING...AND WE HAVE MADE APPROPRIATE ADJUSTMENTS THERE. IT APPEARS THAT LITTLE OR NO RAIN WILL OCCUR UNTIL MID- AFTERNOON...ALTHOUGH A FEW STRAY SHOWERS/STORMS MAY BRIEFLY AFFECT OUR FAR EASTERN COUNTIES OVER THE NEXT HOUR OR SO. THEN...STORMS ARE INCREASINGLY LIKELY TO FORM FROM MID-AFTERNOON INTO THE EVENING...MAINLY ACROSS CENTRAL AND NORTHERN OKLAHOMA. UPDATED FORECASTS SHOULD BE AVAILABLE SHORTLY. PREV DISCUSSION... /ISSUED 736 AM CDT WED SEP 26 2012/ AVIATION... SCATTERED SHOWERS AND STORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON WITH THE ACTIVITY BECOMING MORE WIDESPREAD IN THE EVENING... SO PROB30S ARE WARRANTED AT MOST SITES OVERNIGHT TONIGHT. A COLD FRONT ACROSS WESTERN KANSAS AND THE OKLAHOMA/TEXAS PANHANDLES WILL MOVE INTO THE BODY OF OKLAHOMA TODAY SHIFTING THE WINDS EARLY THIS MORNING SHIFTING THE WINDS AT KGAG AND KWWR EARLY THIS MORNING. PREV DISCUSSION... /ISSUED 442 AM CDT WED SEP 26 2012/ DISCUSSION... LINGERING CONVECTION WILL CONTINUE TO MOVE EAST ACROSS THE AREA /MAINLY SOUTHERN PORTION/ THIS MORNING. NONE OF THE MODELS ARE HANDLING THIS PARTICULARLY WELL EXCEPT THE HRRR. HAVE KEPT SOMEWHAT HIGHER POPS THIS MORNING IN SOUTHEAST OKLAHOMA. EXPECT REDEVELOPMENT OF SCATTERED STORMS THIS AFTERNOON FARTHER NORTH IN THE VICINITY OF A COLD FRONT SLOWLY MOVING INTO THE AREA. INSTABILITY WILL BE SIMILAR TO YESTERDAY SO EXPECT SOME SEVERE WEATHER POTENTIAL AGAIN TODAY. STORM CHANCES WILL PERSIST INTO THE WEEKEND WITH VARIOUS DISTURBANCES MOVING THROUGH THE PLAINS. THE MEDIUM RANGE MODELS ARE A LITTLE MORE AMPLIFIED WITH THE DEVELOPING UPPER TROUGH TO THE EAST BY THIS WEEKEND AND EARLY NEXT WEEK. ONE DISTURBANCE LOOKS TO MOVE THROUGH THE AREA IN THE NORTHERLY FLOW SATURDAY/SATURDAY NIGHT... THEN PRECIPITATION CHANCES DIMINISH IN THE WAKE OF THIS SYSTEM... SO HAVE DECREASED POPS SATURDAY NIGHT AND SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 86 66 81 / 40 30 40 40 HOBART OK 68 86 65 79 / 50 30 40 50 WICHITA FALLS TX 70 91 67 83 / 20 20 20 40 GAGE OK 63 81 60 76 / 60 50 50 40 PONCA CITY OK 66 82 64 76 / 60 40 50 40 DURANT OK 71 89 68 86 / 10 10 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23/03/14
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED SEP 26 2012
OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED SEP 26 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF WESTERN...CENTRAL AND NORTHERN OKLAHOMA...
AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM SEYMOUR TEXAS...TO
WICHITA FALLS...TO DUNCAN OKLAHOMA...TO PAULS VALLEY...TO
HOLDENVILLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 3 PM THROUGH
MIDNIGHT.
IMPACTS...
WIND GUSTS IN EXCESS OF 70 MPH...ALONG WITH LARGE HAIL TO THE SIZE
OF HALF DOLLARS...FREQUENT LIGHTNING AND HEAVY RAINFALL WILL BE THE
PRIMARY THREATS WITH THESE STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.
DISCUSSION...
A STATIONARY FRONT LOCATED ACROSS NORTHERN OKLAHOMA IS EXPECTED TO
REMAIN ACROSS THE AREA THROUGH TONIGHT. THIS FRONT WILL ACT AS A
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. OTHER
THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE WHICH WILL BE LOCATED
ACROSS THE TEXAS PANHANDLE. INITIALLY STORMS ARE EXPECTED TO REMAIN
MORE ISOLATED NEAR THESE BOUNDARIES ACROSS NORTHERN AND FAR WESTERN
OKLAHOMA...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND
GUSTS. BY EVENING...STORMS WILL TRANSITION TO CLUSTERS AND LINE
SEGMENTS...POSING PRIMARILY A WIND THREAT AS THEY MOVE EAST AND
SOUTHEAST ACROSS OKLAHOMA. THE STORMS ARE EXPECTED TO WEAKEN
GRADUALLY OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THURSDAY THOUGH
SUNDAY. SEVERE STORMS CANNOT BE RULED OUT THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1117 AM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 4 WSW LOCKETT 34.06N 99.43W
09/25/2012 E1.25 INCH WILBARGER TX EMERGENCY MNGR
0800 PM HAIL 1 SW VERNON 34.14N 99.30W
09/25/2012 E2.50 INCH WILBARGER TX EMERGENCY MNGR
0806 PM HAIL 5 S VERNON 34.08N 99.28W
09/25/2012 E1.00 INCH WILBARGER TX EMERGENCY MNGR
0806 PM HAIL SW VERNON 34.15N 99.28W
09/25/2012 E2.00 INCH WILBARGER TX EMERGENCY MNGR
0807 PM HAIL VERNON 34.15N 99.28W
09/25/2012 E1.25 INCH WILBARGER TX EMERGENCY MNGR
0811 PM HAIL VERNON 34.15N 99.28W
09/25/2012 E1.75 INCH WILBARGER TX EMERGENCY MNGR
&&
JPIKEThe Tulsa radar (KINX), 109 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
14 hail, 5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Post office reported 1 hail.
Law enforcement reported 1.75 hail near Wetumka Lake.
Public reported 1.75 hail.
Public reported 1 hail, and time was estimated from radar data.
Emergency management reported 1 hail on the west side of El Reno.
Law enforcement reported 1.25 hail.
Storm chaser reported 3 hail 5 WSW Mustang. A trained spotter also observed 1.75 hail 3 WSW Mustang.
Mesonet site at Altus recorded a gust to 66 mph.
KFDR reported a gust to 58 mph.
Public reported 1 hail.
Twin Lakes FD reported 1.75 hail.
Off-duty NWS employee reported 1.75 hail 6 NW Mustang.
Trained spotter reported 5 of rain.
COOP observer reported 1.75 hail near Crescent Park. Some damage was reported to automobiles.
Mesonet site at Medicine Park recorded a gust to 61 mph.
Mesonet site at Medicine Park recorded a gust to 68 mph.
Mesonet site at Minco measured a gust to 67 mph. Also measured gusts to 63 mph at 9:55pm CST, 67 mph at 10:00pm CST, and 59 mph at 10:15pm CST.
Public reported 1 hail.
Emergency management reported 1.75 hail.
Law enforcement reported 1 hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407563, 407564, 407565, 407566, 407567, 407568, 407569, 407580, 407572, 407570, 407571, 407573, 407574, 407581, 407575, 407576, 407578, 407583, 407579, 407582.